The Brunn-Minkowski Inequality and a Minkowski Problem for Nonlinear Capacity

Murat Akman, Jasun Gong, Jay Hineman, John Lewis, Andrew Vogel

Research output: Contribution to journalArticlepeer-review

7 Scopus citations


In this article we study two classical potential-theoretic problems in convex geometry. The first problem is an inequality of Brunn-Minkowski type for a nonlinear capacity, CapA, where A-capacity is associated with a nonlinear elliptic PDE whose structure is modeled on the p-Laplace equation and whose solutions in an open set are called A-harmonic. In the first part of this article, we prove the Brunn-Minkowski inequality for this capacity: ( equation presented) when 1 < p < n,0 < λ < 1, and E1,E2 are convex compact sets with positive A-capacity. Moreover, if equality holds in the above inequality for some E1 and E2, then under certain regularity and structural assumptions on A, we show that these two sets are homothetic. In the second part of this article we study a Minkowski problem for a certain measure associated with a compact convex set E with nonempty interior and its A-harmonic capacitary function in the complement of E. If μE denotes this measure, then the Minkowski problem we consider in this setting is that; for a given finite Borel measure μ on Sn-1, find necessary and sufficient conditions for which there exists E as above with μE = μ. We show that necessary and sufficient conditions for existence under this setting are exactly the same conditions as in the classical Minkowski problem for volume as well as in the work of Jerison in [J] for electrostatic capacity. Using the Brunn-Minkowski inequality result from the first part, we also show that this problem has a unique solution up to translation when p ≠ n - 1 and translation and dilation when p = n - 1.

Original languageEnglish (US)
Pages (from-to)1-128
Number of pages128
JournalMemoirs of the American Mathematical Society
Issue number1348
StatePublished - 2022


  • A-harmonic PDEs
  • Hadamard variational formula
  • Inequalities and extremum problems
  • Minkowski problem
  • Nonlinear capacities
  • Potentials and capacities
  • The Brunn-Minkowski inequality
  • Variational formula

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'The Brunn-Minkowski Inequality and a Minkowski Problem for Nonlinear Capacity'. Together they form a unique fingerprint.

Cite this